Womens Health

Birth Control Pills and Abnormal Bleeding

Learn How To Avoid Break Through Bleeding (and other contraceptive problems)


by Frederick R. Jelovsek MD

Break thru bleeding after a year on pills

I am 20 years old and have been on the pill - Desogen® for over a year. Recently I began bleeding between periods, sometimes light, sometimes heavy. I have been seeing my gynecologist annually and have had no other problems. Is this something to worry about, or something minor?

Probably minor. Breakthrough bleeding is not uncommon on pills. It can be from missing a pill or two or taking them at different times in the day, but it also occurs for no reason at all. My rule-of-thumb is to change the brand of the pill if it happens 3 cycles in a row.

Will long term pill use cause infertility or pregnancy problems?

Can remaining on birth control pills for a long time affect your chances of becoming pregnant or carrying a pregnancy to term in cases where there are no other identified risk factors?

No. Basically pills cover up whatever your body would have done over the time you took them, but they don't alter what your natural history is.

For example, if you take pills from age 20 to 35 and then stop, your chances of getting pregnant are the same as any 35 year old who just started trying. At 35 it may be slightly more difficult to get pregnant but the pills don't cause it; age or other intervening disease or circumstances does. 

Click here for more information on infertility causes.

 

Table of Contents
1. Break through bleeding
2. When to start the pill
3. Shorter cycle?
4. Expired pills ok?
5. Light period on Pill. Am I pregnant?
6. Postpone a period
7. Switching pills
8. Switching brands
9. Pill and individual variability
10. Is it necessary to switch?
11. Severity of symptoms
12. Big decisions
13. And switching back
14. Which pill? Undecided?
15. Heavy flow
16. Pill problem finale
17. Why cramps?
18. Exercise help cramps?
 
 
Login to comment
(1 Comments)

Post a comment

jalerami
I've been on the birth control for probably a year by now. I've read that it is common for a woman to miss their period at least once. I have had sexual intercourse, but each time I do I make sure my partner uses a condom just to be extra safe. It is currently the fourth day of my placebo pill and I still haven't gotten my period. I usually get my period on the third day of my placebo pill and I'm scared that I may be possibly pregnant? During this months pack I also missed taking my pill twice, but I took it the very next morning and later that night at 8:00 PM(my usual time) which was the pill for that day. I'm not sure if it's pregnancy or just one of these "common" missed periods that woman get while on the birth control. I need advice. Please help me out I am worried.
2 years ago